Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 117, NWS Topeka, KS

June 5, 2008Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2008, 3:10 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2008, 3:10 PM CDT (20:10 UTC)
Expired
Jun 5, 2008, 3:45 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 11:47 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:43 PM CDT, 23 hours 27 minutes earlier.

Area forecast discussion, Jun 4, 3:43 PM CDT, 23 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT WED JUN 4 2008

.DISCUSSION...

SURFACE LOW PER CURRENT OBS LOCATED SOMEWHERE NEAR PRATT.  AS UPPER
FLOW CONTINUES TO BECOME MORE SOUTHWESTERLY AS UPPER TROF
APPROACHES...CENTER OF LOW PRESSURE PROGGED TO REDEVELOP IN THE
EASTERN COLORADO PLAINS.  PRESSURE FALLS ALONG THE FRONT RANGE
INDICATING THIS IS THE CASE.

FOCUS FOR TONIGHT WILL BE ON FRONTAL BOUNDARY DRAPED ACROSS THE
NORTHERN COUNTIES ATTM...AND WHAT CONVECTION MAY FORM NEAR THE LOW
IN SOUTH CENTRAL KANSAS. BOUNDARY HAS MADE A LATE DAY RUN INTO THE
NEBRASKA COUNTIES ON ITS EAST SIDE...AND REMAINS DRAPED SOUTHWARD
INTO REPUBLIC AND POSSIBLY CLOUD COUNTIES ATTM.  COULD SEE A STORM
FIRE ALONG THE BOUNDARY IN THE NORTH CENTRAL COUNTIES...AND THINK WE
HAVE ENOUGH INSTABILITY THAT COLD POOLS FROM CONVECTION NORTH COULD
SET OFF A STORM OR TWO IF THEY GO IN THE NEXT HOUR OR TWO. SECOND
LOCATION FOR POSSIBLE STORM DEVELOPMENT IS NEAR THE SURFACE LOW IN
SC KS WHERE DRY AIR MAY AID IN INITIATING DEVELOPMENT. THESE STORMS
WOULD LIFT NORTH NORTHEAST IF SO BECOME A THREAT TO OUR WESTERN
COUNTIES LATER THIS EVENING.

OVERNIGHT PRIMES THE AREA FOR TOMORROW...AS 700MB +14C TEMPS SURGE
BACK NORTHWARD WELL IN TO NEBRASKA AND BRING THE CAP BACK IN. 850MB
LLJ OF 60-65KTS KEEPS RICH THETA E AIR UNDERNEATH IN PLACE. SURFACE
GRADIENT ALSO INCREASES AS LOW DEEPENS AND TROF APPROACHES. THIS
WILL KEEP WINDS BREEZY OVERNIGHT AND OVERNIGHT LOWS IN THE 70S.

BY 18Z THURSDAY...110KT UPPER JET MOVES INTO WESTERN KS.  700MB
WINDS ARE GENERALLY 60KTS OVER CTRL KS WITH 850MB WINDS BECOMING
50KTS BY 0Z.  THIS NOT ONLY LEAVES 55KTS OF 0-6KM BULK SHEAR IN
PLACE...IT ALSO SETS UP AN ENVIRONMENT FOR STORM MOTIONS TO THE
NORTH NORTHEAST ON THE ORDER OF 40-60KTS.  EXPECT THAT EVENT WILL
UNFOLD SUCH THAT STORMS BEGIN TO FIRE IN CTRL TO S CTRL KS AS UPPER
TROF MOVES IN AND WEAKENS CAP...AND INTERSECTS THE DRYLINE.  COULD
ALSO SEE A FEW STORMS DEVELOP IN THE WARM SECTOR AS CAP ERODES IN
THE LATE AFTERNOON OUT AHEAD OF THE INCOMING FRONT.  EXPECT A LINE
OF STORMS TO FORM ACROSS CTRL KS AND TRAIN NORTH THROUGH THE LINE AS
THE WHOLE SYSTEM SLOWLY PUSHES EAST. CAPES IN THE 3000J/KG RANGE
COUPLED WITH SHEAR WILL MAKE PRIME ENVIRONMENT FOR SUPERCELLS.  THIS
WILL ALSO BRING POTENTIAL PROBLEMS WITH FLOODING AS STORMS
REPEATEDLY DEVELOP AND MOVE THROUGH THE LINE AND MAY BRING ROUND
AFTER ROUND OF RAINFALL.

THURSDAY NIGHT...UPPER LEVEL LOW MOVES SLOWLY NORTHEAST THURSDAY
NIGHT WITH ATTENDANT SURFACE BOUNDARY MOVING EAST ACROSS EASTERN KS
OVERNIGHT. EXPECT THE POTENTIAL FOR SUPERCELLS TO CONTINUE THROUGH
THE EVENING HOURS...BEFORE STORMS BECOME LINEAR LATE. LATER SHIFTS
MAY ALSO NEED TO POST A FLASH FLOOD WATCH GIVEN THAT MUCH OF OUR CWA
HAS HAD SIGNIFICANT RAINFALL OVER THE PAST SEVERAL DAYS. SATURATED
GROUND AND MINOR FLOOD PROBLEMS WILL BE AGGRAVATED BY ADDITIONAL
RAINFALL.

MADE FEW IF ANY CHANGES TO FRIDAY AND THE FORECAST FOR THE WEEKEND
AS FOCUS IS ON SEVERE POTENTIAL FOR THURSDAY/THURSDAY NIGHT.
HOWEVER...KEPT POPS GOING IN EASTERN CWA FRIDAY. ON SATURDAY...MAY
SEE NORTHERN PORTION OF THE CWA CLIPPED BY STORMS FROM THE MCS IN
EASTERN NEBRASKA. NEXT SHORT WAVE TROF TO MOVE THROUGH THE CWA
SUNDAY NIGHT AND MONDAY. ATMOSPHERE RECOVERS FAIRLY QUICKLY
FOLLOWING THE FROPA LATE THURSDAY NIGHT AND FRIDAY...SO WARM AND
HUMID CONDITIONS ARE EXPECTED.

LEANED TOWARD HPC GUIDANCE FOR MONDAY...TUESDAY AND WEDNESDAY.

&&

.AVIATION...

MAINLY A WIND FORECAST FOR THIS TIME PERIOD ALTHOUGH BY NEXT TAF
ISSUANCE MAY SEE A NEED FOR TS AT THE MHK FOR THE EARLY EVENING
HOURS. STRONG UPPER SYSTEM APPROACHES THE AREA OVERNIGHT AND WILL
KEEP WINDS UP OVER 12 KTS AND INCREASE TO ABOVE 20KTS BY TOMORROW
MORNING. ALSO EXPECT TO SEE SCATTERED CU AROUND 3KFT IN STRONG WARM
AIR ADVECTION REGIME.  COULD BE LOCALLY BKN030 BUT NOT CONVINCED
ENOUGH TO ADD TO A TAF SITE YET.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KC/STARK
Hazardous weather outlook, Jun 5, 11:28 AM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1128 AM CDT THU JUN 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1128 AM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL
KANSAS TODAY...MOST LIKELY DEVELOPING BETWEEN 1 AND 3 PM. THESE
SEVERE STORMS ARE EXPECTED TO MOVE EASTWARD ACROSS NORTHEAST
KANSAS THROUGH THE LATE AFTERNOON AND EVENING HOURS...AND INTO EAST
CENTRAL KANSAS THIS EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH LARGE
HAIL...DAMAGING WINDSTORMS AND TORNADOES ALL POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

STAY TUNED TO LOCAL MEDIA FOR UPDATES AS THIS SITUATION DEVELOPS.

A WIND ADVISORY IS IN EFFECT INTO THIS EVENING FOR STRONG
SOUTHERLY WINDS OUT AHEAD OF THE INCOMING SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS...THEN SOUTHEAST OF INTERSTATE
35 FRIDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE NORTH OF HIGHWAY
36 SATURDAY NIGHT...THEN ACROSS THE OUTLOOK AREA SUNDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:02 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more16 hr
Jun 5, 11:11 AM CDTRiver Flood WarningTOPMarshall4 days
Jun 5, 1:41 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more11 hr
Jun 5, 3:36 PM CDTSevere Thunderstorm WarningTOPOttawa39 min
Jun 5, 4:06 PM CDTSevere Thunderstorm WarningTOPClay, Cloud39 min
Jun 5, 4:10 PM CDTTornado WarningTOPClay, Ottawa50 min
Jun 5, 4:35 PM CDTTornado WarningTOPClay, Riley, Washington40 min
Jun 5, 4:53 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley52 min
Jun 5, 5:05 PM CDTTornado WarningTOPMarshall40 min
Jun 5, 5:37 PM CDTTornado WarningTOPGeary, Morris, Pottawatomie, Riley23 min
Jun 5, 5:42 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley33 min
Jun 5, 5:53 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
Jun 5, 5:59 PM CDTTornado WarningTOPGeary, Pottawatomie, Riley31 min
Jun 5, 6:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie26 min
Jun 5, 6:24 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley36 min
Jun 5, 6:28 PM CDTTornado WarningTOPJackson, Marshall, Nemaha, Pottawatomie47 min
Jun 5, 6:30 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
Jun 5, 6:44 PM CDTSevere Thunderstorm WarningTOPPottawatomie46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.